What drugs can cause low potassium levels?

10

Content

Top best answers to the question «What drugs can cause low potassium levels»

  • Diuretics. Diuretics like furosemide, bumetanide, hydrochlorothiazide, and chlorthalidone are the main medication-related cause of low potassium levels
  • Albuterol…
  • Insulin…
  • Sudafed…
  • Laxatives and enemas…
  • Risperdal and Seroquel.

9 other answers

Which medications can lower potassium levels? Diuretics. Diuretics like furosemide, bumetanide, hydrochlorothiazide, and chlorthalidone are the main... Albuterol. Albuterol, used in asthma inhalers like Proair, Proventil, and their generics may lower your potassium levels. Insulin. Insulin drugs at ...

Causes. Low potassium (hypokalemia) has many causes. The most common cause is excessive potassium loss in urine due to prescription medications that increase urination. Also known as water pills or diuretics, these types of medications are often prescribed for people who have high blood pressure or heart disease.

What medications can affect potassium levels? Diuretics. Diuretics like furosemide, bumetanide, hydrochlorothiazide, and chlorthalidone are the main... Albuterol. Insulin. Sudafed. Laxatives and enemas. Risperdal and Seroquel.

They lower blood pressure by helping your body eliminate sodium and water through your urine. However, some diuretics can also cause you to eliminate more potassium in your urine. This can lead to low potassium levels in your blood (hypokalemia).

The most common cause is excessive potassium loss in urine due to prescription medications that increase urination. Also known as water pills or diuretics, these types of medications are often prescribed for people who have high blood pressure or heart disease. Vomiting, diarrhea or both also can result in excessive potassium loss from the digestive tract. Occasionally, low potassium is caused by not getting enough potassium in your diet.

Hypokalemia is a low level of potassium in your blood. Potassium helps control how your muscles, heart, and digestive system work. Hypokalemia occurs when your body loses too much potassium or does not absorb enough from food. What causes hypokalemia? Diarrhea or vomiting; Medicines, such as diuretics, blood pressure medicines, or antibiotics

In the original study, potassium levels were monitored as a safety precaution to guard against irregular heartbeat, a condition that can result from low potassium. The results, published online this month in the journal Hypertension , showed that for each 0.5 milliequivalent-per-liter (MEq/L) decrease in serum potassium, there was a 45 percent ...

Two in particular—corticosteroids and nonsteroidal anti-inflammatories ( NSAIDs )—have been associated with abnormal levels of potassium, a mineral that's vital to health, especially the normal function of the heart.

What causes low potassium levels? Low potassium can be caused by: Frequent vomiting and/or diarrhea, including diarrhea from abusing laxatives; Excessive sweating; Drinking too much alcohol; Drugs, including diuretics (which cause urination), antibiotics, and corticosteroids; Not taking in enough potassium due to a poor diet (less common)

Your Answer